To date there is no cure for tinnitus and patients are advised management strategies to alleviate the distress experienced (McFerran et al 2019). Tinnitus symptoms are associated with anxiety, depression, and shorter sleep duration (Bhatt et al, 2017). Furthermore, tinnitus is a disorder that produces extreme discomfort and can affect social interaction and even lead to suicide (Teixeira et al, 2017). A combination of these factors has led some tinnitus sufferers to seek out their own alternative treatments. One treatment which has been suggested to improve tinnitus is the anti-epileptic medication gabapentin. There is some evidence of gabapentin reducing tinnitus in animal research (Bauer & Brozoski, 2001) however evidence does not yet support its use in humans (Aazh H, et al 2011). Gabapentin is increasingly being reported as having a potential for misuse and abuse (Evoy et al, 2021). The aim of this study was to explore patients' experiences of taking gabapentin for tinnitus and any side effects they may experience. Posts from publicly available online forums were thematically analysed using guidelines by Braun and Clarke (2006). A total of 6 relevant online threads were identified, consisting of 328 posts from 119 participants. Four major themes were identified: phase of enquiry before use, direct experience during use, reflection on experience after use and online social support. The posts could be dichotomised between those who indicated the use of gabapentin lessened the impact of tinnitus, and those that reported it unchanged or worsened. Asking for advice, support and knowledge sharing were continual themes throughout the discussions. Where concerns were raised, participants were willing to discuss personal opinions on drug use and treatments. This was especially pertinent where they felt there was a lack of support or conflicting information available to them from ENT, Health Care Professionals (HCP) and Pharmacists.
OSF does not support the use of Internet Explorer. For optimal performance, please switch to another browser.